Hail, Robertson
- When
- June 17, 1:20 PM CST
- Where
- Robertson County, Coopertown
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.430, -86.950
Widely scattered strong to severe thunderstorms developed across Middle Tennessee during the afternoon and evening hours on June 17. Several reports of wind damage and large hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Widely scattered strong to severe thunderstorms developed across Middle Tennessee during the afternoon and evening hours on June 17. Several reports of wind damage and large hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 17, 12:31 PM CST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 131 PM CDT Sun Jun 17 2018 .DISCUSSION... Already cells are popping up along the Cumberland Plateau with a cumulus field filling in across the remainder of Middle Tennessee. Expect cells to become more widespread during the afternoon, then mostly dissipate by sunset. Morning sounding from OHX once again shows good instability with steep mid-level lapse rates and sufficient moisture. Given that there is so little shear, any storms that eventually become strong to severe will be limited to hail and gusty winds. High pressure continues to cover the southeast U.S. this afternoon both at the surface and aloft. With so little support aloft, cells today will be slow-movers, and existing cells are exhibiting westward/southwestward propagation. High pressure will remain the dominant feature across the region for most of this week, and only when we get to Thursday and Friday do we see the ridge start to break down. Both the GFS and Euro bring a shortwave into the Great Plains on Thursday, and this system will maintain its amplification as it moves eastward (as opposed to getting washed out by the ridge). The upper trough will move across Middle Tennessee around 00Z Sunday. Don't know that we'll get an actual fropa at the surface, but POP's will increase somewhat as we head toward next weekend. In the near term, look for temperatures to level off beginning tomorrow with heat indices generally topping out in the upper 90's. Given that the current level of instability will remain with us for the foreseeable future, scattered thunderstorms during peak-heating hours are going to be a fixture this week. At this time, the SPC still only shows general thunderstorms for Middle Tennessee on days 1-3, so most of our storms should behave themselves. And no heat advisories will be needed anytime soon. && .AVIATION... 18Z TAF DISCUSSION. Pattern to remain generally the same this taf cycle. Convection largely isold-sct and diurnal in nature. Have included VCTS all sites for possible storms but CSV in area of greatest expected coverage this afternoon. Light pre-dawn fog very likely and have included as well. May have to add brief TEMPO group for convection later today. && .PRELIMINARY POINT TEMPS/POPS... Nashville 74 92 73 93 73 / 20 30 10 30 20 Clarksville 73 91 72 91 72 / 20 30 10 20 20 Crossville 69 86 68 85 68 / 20 30 20 30 20 Columbia 72 91 71 91 71 / 20 40 10 20 20 Lawrenceburg 71 90 70 90 70 / 20 40 20 20 20 Waverly 72 90 72 90 71 / 20 30 10 20 20 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......08 AVIATION........07
Hazardous Weather Outlook National Weather Service Nashville TN 502 AM CDT Sun Jun 17 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-181015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 502 AM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Heat index values will peak in the 98-103 degree range this afternoon across much of Middle Tennessee west of the Cumberland Plateau. Use caution if outdoors for long periods of time, as this combination of heat and humidity can cause heat stroke and heat exhaustion quickly. Widely scattered thunderstorms are expected across Middle Tennessee this afternoon, some of which could be strong to possibly severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Shamburger
The Nashville radar (KOHX), 40 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
7 hail, 7 thunderstorm wind. Local standard time, as filed.
A Twitter tSpotter photo showed a large tree was split in half on Franklin Road south of Concord Road.
Several Twitter tSpotter photos showed large trees limbs blown down including one that fell onto a car near Old Hickory Blvd at Nolensville Road.
Dime size hail was reported near Blackman High School.
A Twitter tSpotter photo showed quarter size hail fell in south Franklin.
A two and a half inch diameter tree was blown down that blocked Berrys Chapel Road near Lynnwood Way, and another tree was blown down on Lynnwood Way near Franklin Road.
Several trees and power lines were blown down in the Rosebank area of East Nashville, including a tree that fell onto two cars on Hayden Drive, and a large tree limb that knocked down power lines on Cahal Avenue.
Penny to dime size hail was reported near Lakewood. Location estimated based on radar.
Several trees and power lines were blown down in the Sunset View neighborhood near Opry Mills Mall.
A Twitter tSpotter report indicated pea to dime size hail fell in the Opryland area, along with a peak wind gust of 48 mph and 1.81 inches of rain falling in 35 minutes.
Several trees were reportedly blown down across Gallatin.
Numerous trees were blown down across Perry County. Time estimated based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769002, 769004, 769006, 769007, 769009, 769010, 769012, 769015, 769014, 769016, 769019, 769020, 769035, 769044.